Colorado, 2007

Hail and Damaging Winds in Colorado, August 6, 2007

August 6, 2007 · NWS PUB · 11 events in 7 counties and zones

bringing marginally severe hail and gusty winds to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms occurred in the afternoon and evening hours over parts of southeastern Colorado...bringing marginally severe hail and gusty winds to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 6, 2:24 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 6, 2:24 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT MON AUG 6 2007

.SHORT TERM...
(TONIGHT AND TUESDAY)

...MORE STRONG THUNDERSTORMS THROUGH TOMORROW...

SEVERE WEATHER AND LOCALLY HEAVY RAINFALL REMAINS THE MAIN CONCERN
THIS EVENING AND AGAIN ON TUESDAY. SE CO CURRENTLY SIT ON THE SRN
FRINGES OF A STRONG SUMMER JET MOVING THROUGH THE NRN PLAINS/GRT
LAKES. A BOUNDARY SITS OVER SE CO ASSOCIATED WITH A DEEP SFCE LOW.
THIS PATTERN HAS BEEN WELL-ADVERTISED BY THE MODELS FOR AT LEAST THE
PAST WEEK. THERE IS JUST ENOUGH SHEAR N OF THE BNDRY THAT A ROTATING
STORM OR TWO CANNOT BE RULED OUT ESPECIALLY INVOF THE BOUNDARY THIS
EVE. SO FAR...TSTORMS HAVE BEEN VERY PULSE-LIKE...BUT WITH DEW IN
THE LOWER 60S THERE IS PLENTY OF CAPE AND A FEW OF THESE STORMS SO
FAR HAVE BEEN SHOWING STRONG ELEVATED CORES WITH PARAMETERS
INDICATING THE LIKELIHOOD OF HAIL UP TO GOLF BALL SIZE. MAIN FOCUS
FOR INITIATION HAS BEEN TWO CONVERGENCE ZONES...ONE ROUGHLY FROM
KTAD TO KLAA...AND ANOTHER RUNNING E OF I-25 TO THE NE  THROUGH ERN
PUEBLO CNTY AND NEWD TO KITR.  WITH STORM MOVEMENT GENERALLY TO THE
NE...THE I-25 CORRIDOR MAY ESCAPE THE BULK OF THE HEAVY
RAIN...THOUGH WILL HAVE TO MONITOR SEVERE AND FLOODING THREAT
THROUGH THIS EVE.

MORE STORMS TO COME TOMORROW...WITH PERHAPS SLIGHTLY BETTER COVERAGE
ESPECIALLY OVER THE PLAINS. A LARGE ARE OF ACTIVE CONVECTION OVR SRN
NM IS LIKELY TO SWING OVR THE REGION TOMORROW. SFC LOW WILL SHIFT
NWD...SO EXPECT MAIN  TSTROM THREAT TO BE N OF ROUTE 50 DURING THE
AFTERNOON. TEMPS WILL BE RUNNING A DEGREE OR TWO LOWER THAN TODAYS
HIGHS. FEW CHANGES MADE TO GOING FCST FOR TOMORROW. ROSE

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

LONGER TERM METEOROLOGICAL CONCERNS CONTINUE TO BE HOW LONG DOES
CURRENT DEEP MOISTURE PLUME REMAIN OVER CWFA AND TEMPERATURES.

LATEST LONGER TERM MODELS CONTINUE TO INDICATE THAT DEEP MOISTURE
PLUME REMAINS IN THE VICINITY OF THE CWFA INTO TUESDAY
NIGHT...WITH SOMEWHAT RATHER SUBSTANTIAL DRYING OF THE COLUMN THEN
PROJECTED FROM WEDNESDAY INTO FRIDAY/SATURDAY.

A MODEST REBOUND IN MOISTURE LEVELS IS THEN PROJECTED TO OCCUR
OVER THE CWFA BY NEXT SUNDAY AND MONDAY...THEREFORE HAVE PAINTED
ISOLATED TO SCATTERED POPS FOR TUESDAY NIGHT...WITH GENERALLY
ISOLATED POPS FOR THE REMAINDER OF THE LONG TERM...WITH A SLIGHT
INCREASE OF POPS DEPICTED BY NEXT SUNDAY AND MONDAY.

AS AN UPPER HIGH MOVES FROM EASTERN TEXAS AT 06Z WEDNESDAY INTO
COLORADO BY THIS WEEKEND...EXPECT THAT MAXIMUM TEMPERATURES TO RUN
WELL ABOVE CLIMATOLOGICAL AVERAGES...WITH SEVERAL LOCATIONS OVER
THE EASTERN PLAINS THREATENING THE 100F DEGREE MARK FROM THURSDAY
INTO EARLY NEXT WEEK. ONCE AGAIN...GRADIENT WINDS EXPECTED TO
REMAIN ON THE LOW END OF THE WIND SCALE THROUGH THE LONG TERM.

&&

.AVIATION...

MAIN CONCERN WILL BE SCATTERED THUNDERSTORMS OVER
SOUTHEAST COLORADO THIS EVENING. A FEW OF THESE STORMS MAY BECOME
SEVERE...PARTICULARLY EAST OF THE INTERSTATE 25 CORRIDOR. THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE...IN
ADDITION TO LOCALLY HEAVY RAINFALL PRODUCING IFR CONDITIONS. STORMS
SHOULD WIND DOWN AFTER MIDNIGHT. GREATER COVERAGE OF THUNDERSTORMS
MAY OCCUR TOMORROW AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 6, 5:51 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
651 AM MDT MON AUG 6 2007

COZ058>089-093>099-071300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
651 AM MDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN COLORADO THIS
AFTERNOON...CONTINUING INTO THIS EVENING.  ONCE AGAIN...THE PRIMARY
THREATS FROM ANY STORMS FORMING TODAY ARE HEAVY RAIN...LOCALIZED
FLOODING...AND LIGHTNING.  ADDITIONALLY...A FEW STORMS COULD PRODUCE
1/2 INCH DIAMETER HAIL AND WIND GUSTS TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON TUESDAY...THEN CONVECTION IS EXPECTED TO BECOME
MORE ISOLATED IN NATURE FOR WEDNESDAY AND INTO THE WEEKEND. THE
PRIMARY THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING...ALONG WITH PERIODS OF HEAVY RAIN...ESPECIALLY IN AND
NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Las Animas

When
August 6, 3:00 PM MST to 3:05 PM MST
Where
Las Animas County, 22 mi N of Kim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.568, -103.350

Hail, Otero

When
August 6, 3:40 PM MST to 3:45 PM MST
Where
Otero County, 2 mi SE of Rocky Ford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.030, -103.694

Hail, Fremont

When
August 6, 3:58 PM MST to 4:03 PM MST
Where
Fremont County, 6 mi SSE of Florence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.310, -105.078

Thunderstorm Wind, El Paso

When
August 6, 4:04 PM MST to 4:07 PM MST
Where
El Paso County, (Aff)usaf Acdmy Colo
Measured
59 kt (68 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.980, -104.870

Hail, El Paso

When
August 6, 4:24 PM MST to 4:29 PM MST
Where
El Paso County, 5 mi ENE of Monument
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.108, -104.794

Hail, El Paso

When
August 6, 4:27 PM MST to 4:32 PM MST
Where
El Paso County, 18 mi NNE of Colorado Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -104.692

Hail, Pueblo

When
August 6, 4:50 PM MST to 4:55 PM MST
Where
Pueblo County, 5 mi WNW of Pueblo West
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.338, -104.835

Thunderstorm Wind, Pueblo

When
August 6, 5:08 PM MST to 5:09 PM MST
Where
Pueblo County, 7 mi NNW of Pueblo West
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.404, -104.799

Hail, Huerfano

When
August 6, 6:18 PM MST to 6:23 PM MST
Where
Huerfano County, 4 mi NE of Cuchara
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.391, -105.049

Thunderstorm Wind, Kiowa

When
August 6, 6:58 PM MST
Where
Kiowa County, Sheridan Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -102.290

Hail, Kiowa

When
August 6, 7:05 PM MST to 7:10 PM MST
Where
Kiowa County, Sheridan Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53884, 53885, 53886, 53887, 53888, 53889, 53890, 53891, 53892, 53893, 53894.